Can Klonopin Cause Elevated Cholesterol?

Question

Asked by shortyfrancis

Can Klonopin Cause Elevated Cholesterol?

I know some medications can cause an elevation in cholesterol and I was wondering if Klonopin is one of them? My cholesterol has been up and down for the last year and it was up to 294 6 months ago. I had surgery on my neck which eliminated some of my medications and my cholesterol dropped to 215 (without much change in my diet) which I think is great, but my MD wants to put me on cholesterol medication. He thinks because of my small size my problem is hereditary and I think it could possibly be caused from Klonopin that I have been taking for almost 6 years. I also think my stomach problems are caused from the Klonopin and friends are constantly telling me that I should quit taking it as there are a lot of bad side effects from it. I've done a lot of research, but can never seem to find the answers I want. I take Klonopin for restless leg syndrome.

Answer

Hi Francis:

Klonopin is a benzodiazepine, and those medications can have a number of negative side effects. However, after having checked on several websites, I found that hypercholesteremia is not listed on any of them. You can read about the side effects of Klonopin here.

You can also read my SharePost about Benzodiazepines here.

Unfortunately, your doctor is probably right. However, if you don't believe him, seek a second opinion from a physician in your area. You need to be seen, so all the history and problems are recorded and only then can a professional make a sound suggestion.

Best of Luck,

Dr. Diana Walcutt

*Dr. Walcutt is a Psychologist. Dr. Walcutt's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

Answered by Diana L. Walcutt, M.D.